Alert archive / Minnesota / Tornado Warnings in 2018

Tornado Warning 10, NWS Grand Forks, ND

June 8, 2018Wilkin County, Minnesota; Richland County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jun 8, 2018, 6:14 PM CDT for Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2018, 6:14 PM CDT (23:14 UTC)
Expired
Jun 8, 2018, 7:00 PM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Wilkin County, MN, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 118 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 6:17 PM CDTHAIL 1.25Christine, NDMOSTLY QUARTER SIZED WITH SOME LARGER HAIL STONES MIXED IN, TIME ESTIMATED VIA RADAR
Jun 8, 6:42 PM CDTFUNNEL CLOUD2 E Colfax, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WFUS53 KFGF 082314
TORFGF
MNC167-NDC077-090000-
/O.NEW.KFGF.TO.W.0010.180608T2314Z-180609T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Eastern ND/Grand Forks ND
614 PM CDT FRI JUN 8 2018

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Northwestern Wilkin County in west central Minnesota...
  Northeastern Richland County in southeastern North Dakota...

* Until 700 PM CDT.
    
* At 613 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Walcott, or 23 miles northwest of Wahpeton, moving
  southeast at 15 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This dangerous storm will be near...
  Christine around 625 PM CDT.
  Colfax around 630 PM CDT.
  Abercrombie, Galchutt and McCauleyville around 655 PM CDT.
  Dwight, Kent and Brushvale around 700 PM CDT.

This includes Interstate 29 between mile markers 26 and 47.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Grand Forks.

&&

LAT...LON 4649 9704 4659 9700 4663 9692 4663 9688
      4651 9643 4624 9676
TIME...MOT...LOC 2313Z 312DEG 14KT 4653 9693 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

BP
3 follow-up statements
866 
WWUS53 KFGF 082337
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
637 PM CDT FRI JUN 8 2018

MNC167-NDC077-090000-
/O.CON.KFGF.TO.W.0010.000000T0000Z-180609T0000Z/
Wilkin MN-Richland ND-
637 PM CDT FRI JUN 8 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN WILKIN AND NORTHEASTERN RICHLAND COUNTIES...
    
At 636 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Colfax, or 17 miles northwest of Wahpeton, moving
southeast at 15 mph.

HAZARD...TORNADO and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

This dangerous storm will be near...
  Abercrombie, Galchutt and McCauleyville around 655 PM CDT.
  Dwight, Kent and Brushvale around 700 PM CDT.

This includes Interstate 29 between mile markers 26 and 46.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4640 9693 4656 9691 4661 9680 4651 9643
      4624 9676
TIME...MOT...LOC 2336Z 312DEG 14KT 4647 9683 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

BP
332 
WWUS53 KFGF 082347
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
647 PM CDT FRI JUN 8 2018

MNC167-NDC077-090000-
/O.CON.KFGF.TO.W.0010.000000T0000Z-180609T0000Z/
Wilkin MN-Richland ND-
647 PM CDT FRI JUN 8 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN WILKIN AND NORTHEASTERN RICHLAND COUNTIES...
        
At 646 PM CDT, a severe thunderstorm capable of producing a tornado
was located northeast of Colfax moving southeast at 15 mph.

HAZARD...TORNADO and ping pong ball size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

This dangerous storm will be near...
  Abercrombie around 650 PM CDT.
  Galchutt and McCauleyville around 655 PM CDT.
  Dwight, Kent and Brushvale around 700 PM CDT.

This includes Interstate 29 between mile markers 32 and 43.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4644 9689 4654 9687 4659 9673 4651 9643
      4628 9671
TIME...MOT...LOC 2346Z 312DEG 14KT 4644 9679 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

BP
081 
WWUS53 KFGF 082358
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
658 PM CDT FRI JUN 8 2018

MNC167-NDC077-090008-
/O.EXP.KFGF.TO.W.0010.000000T0000Z-180609T0000Z/
Wilkin MN-Richland ND-
658 PM CDT FRI JUN 8 2018

...THE TORNADO WARNING FOR NORTHWESTERN WILKIN AND NORTHEASTERN
RICHLAND COUNTIES WILL EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 4644 9689 4654 9687 4659 9673 4651 9643
      4628 9671
TIME...MOT...LOC 2358Z 312DEG 14KT 4641 9675 

$$

GG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:00 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 8, 3:00 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
300 PM CDT Fri Jun 8 2018

.SHORT TERM...(This evening through Saturday)
Issued at 300 PM CDT Fri Jun 8 2018

KMVX radar shows the upper level circulation just east of Devils
Lake at 3:00pm, as does water vapor imagery. MLCAPE in location of
this activity is around 500 J/KG, and forcing looks to stay just
ahead of stronger instability and deep layer shear. This activity
is also out ahead of stronger surface vorticity, and will likely
remain ahead of stronger surface vorticity. Thus, severe
wind/hail and/or non-supercell tornado potential appears to be
very low (but not out of the question considering the upper low).

Increased PoPs along the expected track of the upper low since it
appears showers/thunder will hold together into the evening. CAMs
agree, with 0.25-0.50 inch of rain possible.

Upper ridging builds into the region for Saturday, although
confidence in details are low. Most areas tonight into Saturday
will remain dry.

.LONG TERM...(Saturday night through Friday)
Issued at 300 PM CDT Fri Jun 8 2018

As upper ridging across the northern Plains pushes eastward late in
the weekend, a strong upper trough will propagate north and east out
of the Pacific Northwest. Breezy, warm, and dry conditions can be
expected through the first half of the day Sunday before a
developing surface low begins to track towards the area. This system
will allow precipitation chances to return by the end of the weekend
and continue into the start of the new work week. Strong to severe
storms could be possible as a fairly strong cold front passes from
west to east but the best chances for this could hinge on the timing
of the frontal passage.

As the surface low slowly tracks through the area on Monday,
precipitation chances linger throughout the day before finally
clearing out Monday night. Breezy and cool conditions will follow in
the wake of the cold front with high temperatures to start the work
week back down to around, or even slightly below, normal values (low
to mid 70s).

The cooler temperatures look to continue through the rest of the
period with periodic chances here and there for showers or
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1241 PM CDT Fri Jun 8 2018

Showers with embedded thunder the main concern for today.
Attempted to time the better chances for this to occur in each
forecast. There is a decent potential for MVFR cigs Saturday
morning along and east of the Red River Valley.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...TG
LONG TERM...Lee
AVIATION...TG
Hazardous weather outlook, Jun 8, 2:40 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
240 PM CDT Fri Jun 8 2018

MNZ001>003-007-008-013>015-022-027>032-040-NDZ016-026>030-038-039-
049-052-053-091200-
West Polk-Norman-Clay-West Marshall-East Marshall-Pennington-
Red Lake-East Polk-Mahnomen-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Eastern Walsh County-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
240 PM CDT Fri Jun 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will occur across a portion of the
region into the evening. A few storms may become strong to severe,
with hail up to an inch, winds up to 60 mph, and a brief tornado
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms appear likely Sunday night into Monday. Some of
these thunderstorms could become severe Sunday night with
damaging wind gusts the main threat. A few locations could also
see heavy rain and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004>006-009-016-017-023-024-NDZ006>008-014-015-024-054-091200-
Kittson-Roseau-Lake Of The Woods-North Beltrami-North Clearwater-
South Beltrami-South Clearwater-Hubbard-Towner-Cavalier-Pembina-
Benson-Ramsey-Eddy-Western Walsh County-
240 PM CDT Fri Jun 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are possible into the evening hours. The
probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms appear likely Sunday night into Monday. Some of
these thunderstorms could become severe Sunday night with
damaging wind gusts the main threat. A few locations could also
see heavy rain and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 8, 5:21 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
521 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     BUFFALO                 46.92N 97.55W
06/08/2018                   CASS               ND   PUBLIC

            TREES DOWN IN BUFFALO. 6 TO 10 INCHES IN DIAMETER.

&&

JR
Local storm report, Jun 8, 5:22 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
522 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TORNADO          5 NW KINDRED            46.70N 97.10W
06/08/2018                   Cass               ND   PUBLIC

            REPORT OF TORNADO ON THE GROUND

&&

NC
Local storm report, Jun 8, 5:30 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
530 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     FUNNEL CLOUD     10 W GRAND FORKS        47.92N 97.29W
06/08/2018                   Grand Forks        ND   TRAINED SPOTTER

&&

NC
Local storm report, Jun 8, 5:35 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
535 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HEAVY RAIN       3 WNW CLIMAX            47.62N 96.88W
06/08/2018  M2.25 INCH       Traill             ND   TRAINED SPOTTER

            RAIN GAUGE TILTED BY WIND

&&

NC
Local storm report, Jun 8, 5:37 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             KINDRED                 46.65N 97.02W
06/08/2018  E1.75 INCH       CASS               ND   PUBLIC

            VIA SOCIAL MEDIA

&&

NC
Local storm report, Jun 8, 6:08 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
608 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             KINDRED                 46.65N 97.02W
06/08/2018  E2.00 INCH       CASS               ND   STORM CHASER

            PICTURE WITH HAIL TWO QUARTERS WIDE SO 2 INCHES

&&

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 4:23 PM CDTSevere Thunderstorm WarningFGFPolk52 min
Jun 8, 4:41 PM CDTSevere Thunderstorm WarningFGFPolk64 min
Jun 8, 5:08 PM CDTSevere Thunderstorm WarningFGFNorman, Polk67 min
Jun 8, 5:20 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake41 min
Jun 8, 5:37 PM CDTTornado Warning Tornado observedFGFClay, Wilkin38 min
Jun 8, 6:04 PM CDTSevere Thunderstorm WarningFGFNorman, Polk56 min
Jun 8, 6:53 PM CDTSevere Thunderstorm WarningFGFNorman37 min
Jun 8, 3:09 PM CDTTornado WarningFGFBarnes, Cass36 min
Jun 8, 3:36 PM CDTTornado WarningFGFBarnes, Cass39 min
Jun 8, 4:14 PM CDTTornado Warning Tornado observedFGFCass46 min
Jun 8, 4:21 PM CDTSpecial Weather StatementFGFNelson54 min
Jun 8, 4:24 PM CDTTornado Warning Tornado observedFGFGrand Forks, Nelson, Walsh51 min
Jun 8, 4:54 PM CDTTornado WarningFGFCass, Richland51 min
Jun 8, 5:13 PM CDTTornado Warning Tornado observedFGFGrand Forks47 min

Nearby

Tornado Warnings in Minnesota, 2018Tornado Warnings in North Dakota, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.